Jump to content

Disassociation with POTS syndrome


jschult17

Recommended Posts

Hello! 

I recently have been diagnosed with POTS syndrome after months and months of being told it was all anxiety related. I was diagnosed with gastroparesis when I was 15 (now 22), and they believed the gastroparesis was caused by anxiety as well. We are now putting it all together and realizing it was the POTS all along. I started lexapro at that time, and had no symptoms and was in good health until August 2016. I'm not sure if the lexapro just stopped working or the POTS got worse, but I have felt bad every day since then. My main symptom over everything is this disassociation feeling, it's terrifying and causes anxiety as well. I just feel drugged 24/7 basically, and not connected to anything anymore. Has anyone dealt with this symptom? Have you found anything that helps it, medication, home remedies, etc? I've tried Florinef for about two weeks and it didn't seem to help. I just started a combination of midoridne and metoprolol but it seems to be making my heart rate too low (in the 50s). My blood pressure always runs around 110/75. Has anyone had success with an SSRI, have it stop working and then restarted it later with success?? Any tips or responses would be helpful! thanks in advance!

Link to post
Share on other sites

Hi Jschult17.

There are different types of POTS. Some are made better by SSRIs, but some are made worse. I was put on Celexa for 'anxiety' before I was diagnosed. My life went from bad to worse because of it. When my new dysautonomia  cardiologist realized that I was on Celexa for anxiety that was misdiagnosed, he took me off immediately. Things got better for me, but that does not mean it will be the same for you. 

Does your dysautonomia doctor say your type of POTS benefits from SSRIs? They may not realize you are on it. Do you have anxiety or is it a POTS response to low BP? When I discussed feeling light headed and nauseous and my chest pounding, then feeling like I was going to faint, that was labeled as a panic attack and not pre-syncope. When I talked to my dysautonomia doctor, he realized that I didn't need the SSRI. Some people genuinely need it though. My first two dysautonomia doctors didn't catch that the SSRI was dropping my blood pressure or thought that I needed it for legitimate reasons.

Also, my POTS got worse in my early 20s. It could just be progression of the disease. 

I hope you find answers. 

Kim 

Link to post
Share on other sites

I'm so sorry you are having this symptom. I do not get this from my pots but experience it any time they gave me Reglan or Phenergan for my gastroparesis, it's absolutely awful and I'll be praying you find some answers!

Link to post
Share on other sites

Hi JShult17 -- Welcome to the forum! The symptoms you describe reminded me of a past thread, "
http://www.dinet.org/forums/topic/27403-derealization-depersonalization-me-no-want-it/#comment-254162" . There are members who describe similar experiences to yours -- if you utilize the search option above you can type in "brain fog", "depersonalization", etc. and find past topics that may help.  - Sarah

 

Link to post
Share on other sites
  • 4 weeks later...

If you read the older forum topic and go further and research "depersonalization/derealization  you will find it (I found it under the Mayo Clinic) listed under disassociative disorders and similar in nature. I have disassociative episodes from time to time, and less often as I  get further away from the events of my youth which caused them. I spent over a dozen years when I was younger (I am 62) working things through and learning to cope. These conditions or symptoms should be discussed with your MD-specialist or PCP (GP) and possibly follow up with a therapist since they can help with coping mechanisms and tricks of the trade to manage it when it occurs--which is VERY helpful....It can be so confusing and scarey to have these feelings and it really helps to talk

Hope this helps

Debbie

Link to post
Share on other sites

Hi jschult17, I do have depersonalization disorder as well as POTS. For my the depersonalization is constant and was more of a problem prior to the POTS, though I do find that my POTS can cause a 'depersonalization/ dissociated' feeling as well when I over push myself but it tends to be more situational rather than constant. Depersonalization disorder itself can be found in people with migraine, anxiety disorders, and I believe SSRI's can trigger it as well, though for me its more extreme than the brain fog and disconnected feeling that I get from my POTS - not sure which one you are experiencing.

Depersonalization disorder for me makes me feel extremely disconnected from my own self and the world around me, like I'm constantly walking around in a brain fogged daydream like state even though I'm experiencing everything normally, and everything visually looks almost alice in wonderland like.

POTS dissociative symptoms and brain fog just make me feel like fully conscious like I haven't had any sleep for 2 days straight, or like I have a weird hazy tunnel vision type feeling. - not sure if this helps.

Link to post
Share on other sites

I have experienced Dis associative episodes since I was a teenager, and brain fog seems very similar to me....I described Brain fog to my sister as "Sitting in the chair with coffee on table and TV on but I am staring out at nothing with no thought process....every 10 minutes or so a thought comes-I should be doing something_-but then the thought fades away"  I can be like this for a few hours or entire days when really bad. I never feel exactly out of body but close to it.  My true episodes of disassociation does have me drifting off and out to another place-but at 62 they are not often anymore...then again, I was finally diagnosed with hypomanic bipolar (also known as bipolar depression) and started on Latuda a year ago and don't recall a disassoc episode since then-huh!  Well there ya go

Link to post
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...